Good Health

DEAR DR. ROACH: I am an 69-year-old white male. I take one 20-mg pravastatin per day to manage my cholesterol. One of the side effects is joint pain. Are you aware of a substitute that does not have this joint pain side effect? — H.L.

ANSWER: Statins are one of the most common medicines used, and although they have relatively few side effects, so many people take them that there are many reported untoward effects. Muscle aches are common. Muscle breakdown is serious and, fortunately, rare. But joint aches are not a common side effect. In the package insert, “arthritis” is listed in less than 1% of people.

Of all the statins, pravastatin tends to have relatively few side effects. It is metabolized differently from how the others are, so have a discussion with your doctor about taking a different statin, such as atorvastatin (Lipitor). Lipitor is much more potent than pravastatin (Pravachol), so the dose you will need is likely to be much lower.

DEAR DR. ROACH: What is your opinion on screening for ovarian cancer in a woman with a family history (in my case, a sister)? One gynecologist stressed an annual ultrasound, while the other discouraged me from doing so. I am worried that if I wait until symptoms develop, the cancer might be pretty advanced. — W.

ANSWER: I really understand why people with increased risk for ovarian cancer are interested in screening. Unfortunately, we still don’t have any screening tests, such as an ultrasound or CA-125 blood test, that are good enough to recommend yet. I hope this changes soon. Promising work is progressing. Consider genetic testing for a familial cancer syndrome, such as BRCA or Lynch syndrome. People with one of these cancer syndromes are at high enough risk that screening may be of benefit, and there are ongoing studies to help identify the best strategy. Speak to your gynecologist about a referral to a genetic counselor. If you test negative for these genetic syndromes, you are at lower risk (but unfortunately, even low-risk women still may get ovarian cancer).

You certainly should be vigilant for even mild symptoms of ovarian cancer; these are nonspecific and may include abdominal discomfort, bloating or swelling. Urinary urgency (a sense of needing to get to the bathroom right away) also should prompt a visit to your gynecologist, more so than in people without a family history.

DEAR DR. ROACH: Is it possible that when immersed in water, you absorb it through your skin? Whenever I spend more than 30 minutes in the pool, I later have to urinate more than when I don’t spend time in the water. Can the absorbed water travel to kidneys? Can the chemicals added to pool water do some damage? — E.M.

ANSWER: Water is not absorbed to any appreciable effect when the body is immersed. The reason you urinate more may be due to unnoticed swallowing of pool water, which is very common in swimmers. Don’t worry about the chlorine in pool water. The amount of chlorine is similar to or only a bit higher than most tap water, and is not enough to be dangerous.

Readers may email questions to ToYourGoodHealth@med.cornell.edu. © 2020 North America Synd., Inc.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.